The U.S. Food and Drug Administration (FDA) has issued a public health advisory recommending that individuals who use transdermal drug patches that contain aluminum or other metal backing remove these patches before undergoing MRI (magnetic resonance imaging) scans. These patches may cause skin burns during the scan.

Transdermal patches, which contain a time-release dose of medication that is absorbed through the skin and into the blood stream, are used for delivery of several types of drugs; these include nicotine for smoking cessation, estrogen for management of menopausal symptoms, nitroglycerin for angina (chest pain), and several forms of pain medication. Some of these patches contain aluminum and other metals, which are used as backing.

Even though this metal backing is not in contact with the skin, it can overheat during an MRI and cause a painful burn on the patient’s skin. In an effort to avoid such injury, the FDA advises that patches containing metal are removed prior to an MRI and individuals who use transdermal patches look for warning labels about risk of burns. And, because not all patches containing metal currently have warning labels, it’s recommended that any patch containing metal is removed before an MRI scan.

In order to avoid a burn during an MRI scan due to metal backing on a transdermal patch, talk to your physician about removing and discarding your patch before you undergo the scan. He or she will also advise you about replacing your patch after the scan. As well, when you schedule your MRI, tell the facility performing the scan that you use a patch. This will help ensure that the right procedures are followed to remove your patch before the scan and replace it with a new one following the MRI.

Recommended Articles

Image placeholder title

Cooking for Life

A new cookbook offers recipes bursting with flavor and health-boosting nutrients.

Image placeholder title

Two Year TKI Consolidation Allowed for TKI Cessation in Select Patients With CML

Research suggests some patients with CML can safely discontinue TKI therapy - NCCN guidelines published.

Remember that the risk of burning associated with transdermal patches during an MRI is avoidable. By consulting with your physician, being aware of this potential complication, and following correct safety procedures, you can get the most benefit from your transdermal medication and MRI, safely and comfortably.

Reference: Risk of Burns during MRI Scans from Transdermal Drug Patches with Metallic Backings [FDA Public Health Advisory]. US Food and Drug Administration Web site.. Accessed April 17, 2009.